Printer Friendly

Diabetes insipidus following overdose of baclofen and quetiapine.

CASE HISTORY

A 48-year-old Caucasian male with a history of multiple sclerosis presented to the emergency department with a history of sudden loss of consciousness at home. He was obtunded with a Glasgow Coma Score of 3, respiratory rate of 5 /minute, hypoxia, hypothermia and mild hypotension. Electrocardiography revealed sinus bradycardia with prolonged QT interval. He was hypotonic with absent reflexes and pupils were dilated and unreactive. After resuscitation including intubation and mechanical ventilation, he underwent computerised tomography scanning of his brain, which was unremarkable, and he was transferred to the intensive care unit for further management. All routine laboratory tests were within normal parameters on admission and alcohol was not detected in a serum sample.

On questioning the family members, it emerged that the patient was taking baclofen, quetiapine, mirtazipine, salicylic acid and gabapentin, and that two weeks' supply of the gamma-aminobutyric acid analogue baclofen (a total of 840 mg) and the atypical antipsychotic quetiapine (8400 mg) were missing, leading to a presumptive diagnosis of deliberate overdose.

The patient remained comatose for the next 48 hours with one episode of hypertension and twitching of the right arm; this was treated with a single dose of phenytoin and a propofol infusion. He also developed a transient asymptomatic rise in serum amylase, which peaked at 808 units/l on day three following admission. This required no treatment and was not further investigated. Haemodynamic parameters were labile: the bradycardia failed to respond to glycopyrrolate, but responded well to dobutamine infusion: a noradrenaline infusion was required at intervals for hypotension but by day three persistent hypertension necessitated treatment with metoprolol and amlodipine. The patient gradually regained consciousness and was extubated on the fourth day following admission.

Of note was the presence, during the initial 12 hours of this admission, of marked polyuria (> 10 litres/12 hours, peaking at 2100 ml in one hour). Plasma sodium increased from 138 mmol/l on admission to 154 mmol/l over the space of eight hours, despite volume replacement with a combination of Hartmann's solution, 0.45% saline and 5% dextrose. Plasma osmolality was 323 mOsmol/kg, urinary sodium was 62 mmol/l and urinary osmolality 142 mOsmol/kg. On administration of 4 [micro]g desmopressin, urinary output fell to around 100 ml/hour and serum sodium returned to 147 mmol/l, in keeping with a diagnosis of central diabetes insipidus.

On day three of his admission, the patient again became polyuric (300 ml/hour) despite regular administration of desmopressin. However at this stage the plasma sodium fell to 128 mmol/1, with osmolality of 270 mOsol/kg. The corresponding urinary values were 154 mmol/1 and 374 mOsmol/kg, and desmopressin was discontinued at this stage. Urine output gradually fell to more normal values and by day five all parameters were within normal limits and he was discharged from the intensive care unit. On questioning he did not give a clear history of overdose, but expressed paranoid ideas and his care was transferred to inpatient psychiatric services.

DISCUSSION

The spectrum of toxicity for both baclofen and quetiapine in overdose has been previously described. Quetiapine overdose is associated with tachycardia, hypotension, prolonged QT interval and drowsiness (1), while baclofen in overdose has been reported to cause hypotonia, areflexia, respiratory depression, coma, hypothermia and autonomic disturbances (1). Our patient exhibited clinical features which were predominantly in keeping with baclofen toxicity.

Hyperamylasaemia has not been previously described in either baclofen or quetiapine overdose, although there are reports of acute pancreatitis in patients taking therapeutic doses of quetiapine (3). Hyperamylasaemia in critically ill patients is not uncommon however, and many pancreatic and non-pancreatic causes have been described (4).

The most interesting aspect of this case is the development of clinical and laboratory features of diabetes insipidus. We are aware of one case report in the literature describing a 47-year-old woman who took an overdose of baclofen, amitryptiline and alcohol and who developed features of diabetes insipidus: polyuria, low serum osmolality and high plasma osmolality which responded to desmopressin (5). However, as pointed out in subsequent correspondence, the presence of large quantities of alcohol could have accounted for the high plasma osmolality and precluded definitive diagnosis in this case (6). We are not aware of any reported cases of diabetes insipidus attributable to quetiapine, though this has been reported with the pharmacologically similar drug olanzapine (7).

In our patient, a biphasic pattern was observed. The initial features of diabetes insipidus were profound and unexpected, leading to a rapid and undesirable change in plasma sodium concentration. The presence of diabetes insipidus in the context of fixed dilated pupils and a Glasgow Coma Score of 3 would have been even more alarming had these features not been present prior to a normal computerised tomography scan.

The further episode of polyuria, occurring despite regular intravenous desmopressin, was puzzling. At this stage, the low serum sodium and osmolality together with high urinary sodium and osmolality suggested that anti-diuretic hormone activity was present. When the desmopressin was discontinued, the polyuria did not worsen, suggesting a response to endogenous antidiuretic hormone. The polyuria must, therefore, have resulted from an alternative mechanism. It should be pointed out that at no time was the patient clinically fluid overloaded and indeed a negative fluid balance was present throughout the admission. We postulated that this polyuria was due to washout of the medullary concentrating gradient during the previous, more profound, polyuric phase; transient adrenal insufficiency; or an alternative, as yet unknown, diuretic effect of either the baclofen or quetiapine.

In summary, we believe this represents one of the first reported cases of central diabetes insipidus in the setting of baclofen and quetiapine toxicity, though it is not clear which drug was responsible. Although it appears to be a rare complication, clinicians should be alert to the possibility of diabetes insipidus with these drugs in order to anticipate and prevent the deleterious consequences of rapid fluid and electrolyte shifts.

Address for reprints: Dr K. C. Scott, Department of Anaesthesia, Antrim Area Hospital, Bush Road, Antrim BT41 2RL, Northern Ireland, UK.

Accepted for publication on October 22, 2008.

REFERENCES

(1.) Balit C, Isbister GK, Hackett LP, Whyte IM. Quetiapine poisoning: a case series. Ann Emerg Med 2003; 42:751-758.

(2.) Leung NY, Whyte IM, Isbister GK. Baclofen overdose: Defining the spectrum of toxicity. Emerg Med Australas 2006; 18:77-82.

(3.) Gropper D, Jackson CW Pancreatitis associated with quetiapine use. J Clin Psychopharmacol 2004; 24:343-354.

(4.) Weaver DW, Busuito MJ, Bouwman DL, Wilson RE Interpretation of serum amylase levels in the critically ill patient. Crit Care Med 1985; 13:532.

(5.) Cooper DJ, Bergman J. Massive baclofen overdose. Crit Care Resusc 2000; 2:195-197.

(6.) Bell AJ. Baclofen overdose. Crit Care Resusc 2001; 3:58-59.

(7.) Etienne L, Wittebole X, Liolios A, Hantson P Polyuria after olanzapine overdose. Am J Psychiatry 2004; 161:1130.

J. A. SILUERSIDES *, K. C. SCOTT ([dagger])

Intensive Care Unit, Antrim Area Hospital, Antrim, Northern Ireland, United Kingdom

* B.Sc.(Hons.), M.B., B.Ch., B.A.O.(Hons.), F.F.C.A., Specialty Registrar in Anaesthesia.

([dagger]) M.B., B.Ch., B.A.O., F.F.C.A., Consultant in Anaesthesia and Intensive Care.
COPYRIGHT 2009 Australian Society of Anaesthetists
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2009 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Author:Siluersides, J.A.; Scott, K.C.
Publication:Anaesthesia and Intensive Care
Article Type:Case study
Geographic Code:4EUUK
Date:Mar 1, 2009
Words:1196
Previous Article:An update on C-reactive protein for intensivists.
Next Article:The Rendell Baker Soucek paediatric mask in adult difficult airways.
Topics:


Related Articles
Intrathecal baclofen therapy.
Transient hypothalamic hypothyroidism and diabetes insipidus after electrical injury.
Quetiapine quiets dementia-related agitation.
Quetiapine effective for acute bipolar mania in older adults.
Quetiapine may help manage depression in bipolar adolescents.
Study replicates findings on bipolar depression.
Quetiapine and EPS.
Late onset nephrogenic diabetes insipidus following cessation of lithium therapy.
Desmopressin (dDAVP) incident signals the need for enhanced monitoring protocols.

Terms of use | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters